Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 47, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 28, 2022, 3:17 PM MST for Santa Cruz County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2022, 3:17 PM MST (22:17 UTC)
- Expired
- Jul 28, 2022, 5:15 PM MST
- In force
- 118 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722
WGUS55 KTWC 282217
FFWTWC
AZC023-290015-
/O.NEW.KTWC.FF.W.0047.220728T2217Z-220729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
317 PM MST Thu Jul 28 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South Central Santa Cruz County in southeastern Arizona...
* Until 515 PM MST.
* At 317 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over Nogales Mexico. Up to 2
inches of rain have fallen with an additional inch possible as new
storms move into the area. The Nogales Wash at Nogales rapidly
jumped to 6 ft at 3 pm and was still rising. At 8 ft it begins
impacting roads and bridges in the area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Nogales.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge and Nogales Port of Entry Deconcini
Crossing.
This includes the following streams and drainages...
Santa Cruz River and Potrero Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3133 11095 3136 11093 3138 11094 3141 11096
3144 11097 3145 11096 3143 11095 3141 11095
3138 11093 3136 11092 3133 11093
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC1 follow-up statement
999
WGUS75 KTWC 290008
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
508 PM MST Thu Jul 28 2022
AZC023-290018-
/O.EXP.KTWC.FF.W.0047.000000T0000Z-220729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
508 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM MST Friday for a
portion of Southeast Arizona.
LAT...LON 3133 11095 3136 11093 3138 11094 3141 11096
3144 11097 3145 11096 3143 11095 3141 11095
3138 11093 3136 11092 3133 11093
$$
KRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:46 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 28, 1:46 PM MST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 146 PM MST Thu Jul 28 2022 .SYNOPSIS...Expect continued daily scattered showers and thunderstorms with the main threat being heavy rainfall that could lead to nuisance flooding and flash flooding. Temperatures will continue to be cooler than normal over the next week. && .DISCUSSION...Water vapor shows a small upper level low spinning over east central Arizona. Scattered showers and thunderstorms have been ongoing since this morning. Some small isolated areas have received 3"-4" of rain with most storms producing between 1"-2". Successive WoFs runs have kept this activity going through the afternoon with coverage expanding more eastward as the low moves further north. New storm development will likely favor areas not covered by anvil clouds. Heavy rainfall will continue to be the main threat with flash flooding possible especially over areas that are already saturated from past rains. Storms will likely dissipate by about midnight with perhaps a few lingering showers. The upper level low meanders around central Arizona tomorrow with another round of scattered showers and thunderstorms expected. A couple hi-res models initiate storms in western Pima County early in the morning with coverage expanding eastward by afternoon as daytime heating destabilizes things. PWAT values will still be high leading to a continued heavy rainfall threat. Over the weekend high pressure begins to center over Nevada with a trough slowly moving into the Pacific Northwest. Ensembles slightly reduce PWAT values by around a quarter of an inch, but there will still be more than enough moisture around for daily scattered showers and thunderstorms. Next week the trough helps push the high over the Four Corners region putting us in a more typical monsoon pattern. Expect normal to slightly above normal monsoon activity for this time of year. Heavy rainfall will continue to be a threat for most storms along with gusty winds. Deterministic models hint at another weak trough moving through during the middle of the week which could enhance storm activity. Temperatures will continue to be a few degrees below normal over the next 7 days. && .AVIATION...Valid through 30/00Z. Scattered SHRA/TSRA with isolated +TSRA this afternoon into the evening hours. Friday expect some early morning showers then scattered SHRA/TSRA late morning through the afternoon. Lower cigs between 4-7k ft AGL can be expected around precipitation, including gusty winds in excess of 30 kts. Otherwise, cloud bases range 8-12k ft AGL with SCT-BKN coverage. Outside of storm outflows, sfc winds will follow normal diurnal trends with speeds less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect continued scattered shower and thunderstorm activity over the next week. Rain could be heavy at times with many locations seeing areal averages greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ502>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 28, 12:32 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1232 PM MST Thu Jul 28 2022
AZZ509-510-282015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1232 PM MST Thu Jul 28 2022
...A strong thunderstorm will impact portions of northwestern Graham
County through 115 PM MST...
At 1231 PM MST, Doppler radar was tracking a strong thunderstorm 25
miles east of San Carlos, or 39 miles northwest of Safford, moving
northwest at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly remote areas of northwestern
Graham County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3336 10987 3322 11001 3337 11032 3344 11026
3344 11020 3345 11019 3345 11018 3346 11017
3346 11001 3348 11000
TIME...MOT...LOC 1931Z 128DEG 10KT 3335 11001
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CSCThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:01 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 27, 5:09 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 27, 5:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 27, 5:33 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Jul 27, 6:05 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 6:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 27, 6:18 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Jul 27, 6:44 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Jul 27, 6:56 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 27, 7:45 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 27, 7:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Jul 28, 8:04 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 28, 10:03 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 28, 10:29 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 28, 11:03 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:25 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:27 AM MST | Flash Flood Warning | TWC | Graham, Pinal | 3 hr |
| Jul 28, 11:59 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 28, 12:09 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 28, 12:32 PM MST | Special Weather Statement | TWC | Graham | 43 min |
| Jul 28, 12:47 PM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 28, 1:19 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 5 hr |
| Jul 28, 4:19 PM MST | Areal Flood Advisory | TWC | Cochise | 116 min |
| Jul 28, 4:48 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.